Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Buffalo, NY

July 3, 2023Livingston County, Wyoming County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 3, 2023, 3:32 PM EDT for Livingston County, Wyoming County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 3:32 PM EDT (19:32 UTC)
Expired
Jul 3, 2023, 6:31 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Livingston County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 69 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:15 PM EDTFLASH FLOOD2 Sse Castile, NYMultiple areas along Park Rd closed due to water flowing across it.
Jul 3, 4:15 PM EDTFLASH FLOOD2 Sse Castile, NYMultiple areas along Park Rd closed due to water flowing across it.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS51 KBUF 031932
FFWBUF
NYC051-121-032330-
/O.NEW.KBUF.FF.W.0005.230703T1932Z-230703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
332 PM EDT Mon Jul 3 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Southwestern Livingston County in western New York...
  Southeastern Wyoming County in western New York...

* Until 730 PM EDT.

* At 332 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Letchworth State Park, Portageville, Nunda, Pike, Castile, 
  Gainesville, Hunt and Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4253 7817 4264 7817 4265 7790 4252 7790

FLASH FLOOD...RADAR INDICATED

$$

Apffel
2 follow-up statements
981 
WGUS71 KBUF 032120
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
520 PM EDT Mon Jul 3 2023

NYC051-121-032330-
/O.CON.KBUF.FF.W.0005.000000T0000Z-230703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-Wyoming NY-
520 PM EDT Mon Jul 3 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS 
EVENING FOR SOUTHWESTERN LIVINGSTON AND SOUTHEASTERN WYOMING 
COUNTIES...

At 520 PM EDT, Doppler radar indicated showers and thunderstorms 
produced heavy rain across the warned area. Between 1.5 and 3 inches 
of rain have fallen. Additional rainfall amounts up to 0.25 inches 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas. Flash flooding may also
         impact trails and roads in Letchworth State Park.

Some locations that will experience flash flooding include...
  Letchworth State Park, Portageville, Nunda, Pike, Castile, 
  Gainesville, Hunt and Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4253 7817 4264 7817 4265 7790 4252 7790

FLASH FLOOD...RADAR INDICATED

$$

Apffel
485 
WGUS71 KBUF 032231
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
631 PM EDT Mon Jul 3 2023

NYC051-121-032241-
/O.CAN.KBUF.FF.W.0005.000000T0000Z-230703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-Wyoming NY-
631 PM EDT Mon Jul 3 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN LIVINGSTON AND 
SOUTHEASTERN WYOMING COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4253 7817 4264 7817 4265 7790 4252 7790

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:23 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 3, 2:23 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
223 PM EDT Mon Jul 3 2023

.SYNOPSIS...
Conditions will gradually improve tonight and for the Fourth of
July...courtesy of high pressure that will reach into our region
from the Ohio valley. While a shower cannot be ruled out Tuesday
away from the lakes...dry weather will prevail through Wednesday.
Otherwise humid conditions will be with us for most of this week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
It will be unsettled for much of this afternoon...as a pronounced
mid level shortwave centered over Chautauqua co at midday (as
per WV imagery) will track eastward across the forecast area.
The majority of the corresponding shower activity is to the
north and west of this feature...so as it moves through our
region...it will essentially drag the swath of pcpn with it. The
pcpn will gradually end from the northwest LATE today and early
tonight.

Some of the showers could contain some moderately heavy rain...as
this mornings sounding revealed that PWAT values remain elevated
between 1.75 and 2". That being said...the environment is not very
unstable. Lapse rates of less than 6 deg c/km are expected in the
low and mid levels (thru H7) for the midday and afternoon...so much
of the 'heavy lifting' will come from the forcing of the
aforementioned synoptic feature. MLCAPEs should be able to average
500 j/kg though...so will maintain the risk of thunderstorms with
locally heavy rain. The highest risk for this will be from the
Genesee valley and Srn Tier eastward. Given the weak kinematics and
marginal instability...severe weather is not anticipated.

Otherwise it will be uncomfortably humid this afternoon as Td's will
remain in the mid to upper 60s under mainly cloudy skies.

The robust shortwave will move away from the region tonight. The
resulting subsidence in the wake of this feature will combine with
nocturnal stabilization and a stripping away of mid level moisture
to bring an end to the widespread showers. Any clearing from the
west/northwest will then enhance the potential for locally dense fog
after midnight.

Weak mid level ridging will build across the Lower Great Lakes on
Tuesday...while the corresponding sfc high will reach into our region
from the Ohio valley. This will favor a return to fair dry weather
to the vast majority of the region with only the slgt/chc for
showers and storms over the Eastern Lake Ontario region and parts of
the Southern Tier. The return to prtly to mstly sunny skies and
subtle warming aloft will support a warmer day with afternoon highs
in the low to mid 80s.

High pressure moving across the region Tuesday night will guarantee
fair dry weather.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A ridge surface and aloft will drift slowly east from the Ohio
Valley and eastern Great Lakes Wednesday to the eastern seaboard
Thursday, providing a mainly dry and hot midweek.

Wednesday will likely be completely dry given the position of the
mid level ridge overhead, with associated capping and subsidence
inhibiting diurnal convection. 850MB temps will support highs in the
upper 80s to near 90 for the lake plains and valleys, with mid 80s
for higher terrain. Light synoptic scale flow will allow lake breeze
circulations to develop, keeping the lakeshores cooler.

Wednesday night will stay dry as the ridge drifts slowly east of the
area. Model guidance begins to diverge in timing to some extent by
Thursday, with the GFS and GEFS on the fast side of the guidance
envelope, while the ECMWF is on the slow side and the GEM between.
We generally followed the slower guidance given the tendency for the
GFS to have a fast bias, and the strength of the downstream
departing ridge. Expect most areas to remain dry through late
Thursday afternoon, with just a slight chance of diurnal convection
along and inland of the lake breeze boundaries. It will be hot
Thursday, with 850MB temps peaking around +18C, supporting highs in
the lower 90s for lower elevations, where the heat index may reach
the mid 90s.

Thursday night the upstream cold front and mid level trough will
move gradually east towards our region, with chances for showers and
a few thunderstorms gradually increasing from west to east. The
front may produce active convection upstream across the Central
Lakes Thursday, but the unfavorable diurnal timing of the cold front
through our area will likely limit the potential for strong
convection.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
There remains some uncertainty in the timing of a cold frontal
passage late in the week, but it should be to the east of the area
by Friday evening. With the front nearby there likely will be
showers and a few thunderstorms during the day Friday, with these
ending from west to east.

After this, weak surface high pressure is forecast to build across
the eastern Great Lakes during most of the weekend. This should
provide mainly dry weather Friday night through Saturday night. A
shortwave will approach Sunday with the usual timing differences
among model guidance. This could produce some showers and
thunderstorms Sunday and Monday. However, the shortwave is fairly
weak so there will be considerable dry periods too.

Temperatures will be relatively uniform during the period with highs
averaging in the upper 70s to lower 80s and low temperatures in the
mid 50s to lower 60s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MVFR conditions will be found across the bulk of the region this
afternoon...as a passing robust shortwave will generate some showers
and scattered thunderstorms...including some locally heavy rain.

While conditions will initially improve in the wake of this feature
early tonight...many TAF sites are expected to experience some fog
during the overnight...reducing VSBYs to between 2 and 5 SM. LIFR
vsbys will be found at KJHW.

Outlook...

Tuesday through Wednesday...Mainly VFR with isolated showers.
Thursday...VFR.
Thursday night and Friday...Mainly VFR with scattered showers
and thunderstorms with local/brief CIG/VSBY restrictions.
Saturday...VFR conditions.

&&

.MARINE...
A general weak and variable flow will continue today on the lakes.
The only marine concern will be another couple rounds of showers and
thunderstorms as an unsettled pattern persists across the eastern
Great Lakes. Storms today could bring localized low visibility in
heavy rain. By this evening storm coverage will begin to diminish,
with only isolated activity Tuesday and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Hitchcock
LONG TERM...Apffel
AVIATION...RSH
MARINE...Hitchcock/Thomas
Hazardous weather outlook, Jul 3, 11:50 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1150 AM EDT Mon Jul 3 2023

NYZ001-002-010-011-019-085-041500-
Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie-
1150 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-012>014-020-021-041500-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
1150 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms this afternoon may contain locally heavy
downpours. There is a marginal risk for excessive rain producing
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041500-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1150 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 3, 11:57 AM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1157 AM EDT Mon Jul 3 2023

NYZ003>008-012>014-020-021-031900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Warsaw, Geneseo, Canandaigua, Olean,
and Wellsville
1157 AM EDT Mon Jul 3 2023

...Heavy Rain Possible for parts of the region this afternoon...

Showers and slow moving thunderstorms within a near saturated
environment will present the risk for locally heavy rain this
afternoon. The highest risk for significant rainfall that could
cause flash flooding will be found mainly from the Genesee valley
and western Southern Tier to the Eastern Lake Ontario region
through late this afternoon.

Basin average rainfall this afternoon will range from less than a
tenth of an inch near Lake Ontario...to a third of an inch over
the Southern Tier and Finger Lakes region. Localized amounts of
one to two inches will be possible.

RSH
Local storm report, Jul 3, 2:34 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
234 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Rain             Lima                    42.91N 77.61W
07/03/2023  M1.80 inch       Livingston         NY   Trained Spotter

            1.8 inches fell in 2 hours.

&&
Special weather statement, Jul 3, 3:15 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
315 PM EDT Mon Jul 3 2023

NYZ012-013-032015-
Livingston-Wyoming-
315 PM EDT Mon Jul 3 2023

...HEAVY RAIN WILL AFFECT SOUTHEASTERN WYOMING AND SOUTHWESTERN
LIVINGSTON COUNTIES THIS AFTERNOON...

Slow moving showers and thunderstorms will produce very heavy
rainfall through 415 PM. Rainfall amounts greater than an inch and a
half are possible, resulting in ponding of water on roadways and
could push streams to near bankfull.

Locations impacted include...
Letchworth State Park, Portageville, Nunda, Pike, Hunt, and Dalton.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4253 7816 4262 7817 4261 7788 4252 7788
TIME...MOT...LOC 1912Z 262DEG 3KT 4256 7804

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:15 PM EDTSpecial Weather StatementBUFWyoming60 min
Jul 3, 5:40 PM EDTSpecial Weather StatementBUFCattaraugus80 min
Jul 3, 6:25 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus4 hr

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.